Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have PVC. Prescribed flecainine. Scared to use the medicine. Taken Ativan. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5135 Questions
I have had pvc's for the past 5 years. They are becoming mor bothersom and especially when I jogg or work in the heat. I have a script for flecainine 50mg bid, and I am afraid to use it. My doctor said I can start it without going into the hospital. I am misarable from the pvc's. I have been put on beta pace/ norpace/ beta-blocker/calcium channel blocker/ and it takes my endurance away. I have ask about an ablaision but no one seems to want to help. They just ride my health insurance to death. I Drink 2 to 3 beers a week if even that, and maybe 1 diet drink daily. Although I have noticed in the past that if I drink 5 or 6 beers or wines in one evening sitting the pvc's go away for a few days. If that is the case maybe I should drink every couple of days, better than the results of my other tx that dont work. I have taken copious amount of magnesium without change to condition. Ativan helps, but who wants that all of the time.

Most doc's want to put me in the psych direction instead of fixing the problem. At my age and with all of these problems, it is going to end my career very soon. This condition is going to force me into early retirment from the Fire Dept. That means I'm going to be poor. All of thes problems are job related but NO ONE will help me. Maybe I need a good attorney also.
Posted Fri, 26 Jul 2013 in General Health
Answered by Dr. Chobufo Ditah 2 hours later
Thank you so much for this query. I am Dr. Ditah and feel honored having this opportunity to address your health query today. I am so sorry to hear about your battle with PVC over the past 5years. Hope you soon get a permanent relief from this.

PVC are often without symptoms and treatment is not always indicated. However, if symptoms can be clearly associated with PVC, then treatment is looked into. Radiofrequency ablation is always the last option if symptoms are not controlled by drugs. You have tried a good number of them but the fleicainide that I think you should give it a try. Please, do consider it so that it can add more weight as to why radiofrequency ablation should be considered.

Alcohol(beer) and Ativan make you feel better. Also, you have PTSD. These two pieces of information make me question whether the symptoms you are having are for real caused by PVC or are PTSD(psychiatric) related. This is because none of these substances has any effect on PVC. Having a relief when you consume either of them makes me think it may be more psyche related than PVC. If Ativan really helps, I suggest you continue taking it so as to improve the quality of your life while exploring other permanent solutions for now.

I cannot encourage you to continue taking alcohol as a possible means of controlling your symptom. I honestly think you need to see a psychiatrist to make sure these symptoms are not related to any psychiatric illness. This is because they are very much the same and distinction often very difficult. I strongly believe this will help you in addressing this problem fully.

I am sorry, PVC is not cause by any job related tasks. Rather, PTSD is for sure related to your job.

I hope you find this helpful and provides advice on how to approach this problem. if you have more specific questions related to this, please I am very ready and willing to address them. I hope you get a permanent and long lasting solution to these symptoms. Once more, thank you so much for this opportunity.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: Have PVC. Prescribed flecainine. Scared to use the medicine. Taken Ativan. Suggestions? 17 minutes later
just for extra information, 2 years ago I abstained from ativan and alcohol for 9 months with no change in symptoms. The ativan when taken it only reduces the magnitued of the symptoms and does not make them go away. Regardless of what alcohol does or doesn't do, it is not a crutch for me. As for the flecainide, there is alot of discouraging commits on this drug. Especially concerning using it for pvc's and turning them to fatal arrythmias. Im very concerned. thank you for your time
Answered by Dr. Chobufo Ditah 35 minutes later
Hi and thanks for this follow up precisions especially on alcohol and ativan use. It means there is certainly more to be considered than mere attribution to psychiatric possibilities.

I understand your fears with fleicainide. They are real and possible though not very common. It is your right to accept taking a proposed drug as well as your right to also abstain from. If your fears make you to be hesitant, then i respect your view point.

I will suggest that you XXXXXXX your doctor. If he/she is a cardiologist, ask him/her why he will not consider you for radiofrequency ablation. He/she may be having more information than i do to understand why this is so difficult for him/her to do. Though considered the last option, i think it is always one of the treatment options and you have the right to choose it as well.

I hope this helps. I honestly wish you get a definite solution to this. Be very clear and XXXXXXX about this with your doctor. Ask and get direct responses.This will give you the opportunity to see whether he has a genuine reason or not.
Wish you good health.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor